The NETWORK for The Core DJ Syndicated Radio Show
A bad batch of heroin laced with the opioid painkiller fentanyl has been linked to five overdose deaths in Nassau County and is possibly part of the same supply that recently caused at least 22 deaths in Pennsylvania, officials said.
The Nassau County medical examiner's office is investigating the fatal overdoses, which it initially believed were the result of regular heroin use. Authorities later determined those overdose victims had taken drugs containing the powerful opioid fentanyl, which is used to induce anesthesia and can be 100 times more powerful than morphine, officials said.
Some of the deadly drugs were sold in glassine packets stamped in red ink with the symbol "24K," as in 24-karat gold, Nassau officials said. In Pennsylvania, the fatal doses have been sold in bags stamped with the words "Theraflu" and "Bud Ice."
Investigators in New York and Pennsylvania were racing to determine whether dealers were distributing the potent fentanyl-heroin mixture -- in years past known as "China White" -- under additional names.
"This is all happening very rapidly," said Dr. Joseph Avella, chief toxicologist of the Nassau County medical examiner's office. "We're going to be looking for any new cases."
The drug's presence on Long Island caused alarm among public health officials and law enforcement agencies, leading Nassau County to issue a "contaminated heroin alert" Fridayafternoon in an effort to prevent more overdoses.
Fentanyl is often used to spike heroin, but the amount added typically varies, officials said. In the five overdose deaths so far linked to the drug in Nassau, testing showed some of the overdose victims took a fentanyl-based dose, while in one case, the victim took a mixture of fentanyl and heroin, according to the medical examiner's office.
Three of the deaths happened around Dec. 25, officials said. Another happened in October, while the most recent fatal overdose linked to the bad batch occurred in late January, officials said. Three of the overdose victims were women and two were men. All were in their 20s, officials said.
Warnings about the deadly batch come as Long Island deals with a wider heroin crisis, with hundreds of deaths attributed to use of the drug over two years, an increase in nonfatal overdoses and evidence of a younger clientele, officials said. Heroin killed a record 121 people in Nassau and Suffolk in 2012 and at least 120 last year -- the two highest totals ever recorded, data show.
The fentanyl-related deaths on Long Island and in Pennsylvania suggest that a large amount of the dangerous heroin was manufactured somewhere in the region and is being sold in multiple states under various names, officials said. The batch is also believed to have caused a number of nonfatal overdoses, officials said.
"These drugs are creating an extremely dangerous and potentially lethal combination for users," Pennsylvania Attorney General Kathleen Kane said in a statement Monday.
Mayor William Peduto of Pittsburgh also issued a statement warning that the potent drug "will kill you. The danger cannot be overstated."
At least five people have been arrested in Pennsylvania by authorities seeking the source of the fentanyl-laced heroin, which has led to at least 22 overdose deaths in the state over the past 16 days, officials said.
Nassau County Executive Edward Mangano said that as part of his county's anti-heroin campaign, "we have issued a warning of the deadly dangers associated with a new laced heroin that has entered the streets throughout the Northeast."
Avella said the risk of dying from the fentanyl-laced batch is high because users probably believe they are using regular heroin, and therefore take their typical dose. That amount, however, can be fatal because fentanyl is present, he said.
Dr. Jeffrey Reynolds, executive director of the Long Island Council on Alcoholism and Drug Dependence, said there is a significant lag between the time people use fentanyl and when they begin feeling its effects. That delay may lead them to believe the heroin is weak and to use more of it, causing an overdose.
"It's a dangerous situation," Avella said.
Authorities encouraged anyone struggling with opiate addiction to seek treatment by calling LICADD at 516-747-2606.